Alert archive / Pennsylvania / Freeze Warnings in 2017
Freeze Warning 3, NWS State College, PA
NWS State College, PA issued this freeze warning at Oct 26, 2017, 1:34 PM EDT for Franklin County, Fulton County, Huntingdon County, Pennsylvania. It took effect at Oct 27, 2017, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2017, 1:34 PM EDT (17:34 UTC)
- In effect from
- Oct 27, 2017, 12:00 AM EDT
- Expired
- Oct 27, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Franklin County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS71 KCTP 261734 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 134 PM EDT Thu Oct 26 2017 PAZ026-035-036-270145- /O.UPG.KCTP.FR.Y.0007.171027T0400Z-171027T1300Z/ /O.NEW.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/ Huntingdon-Fulton-Franklin- Including the cities of Huntingdon, Mount Union, McConnellsburg, and Chambersburg 134 PM EDT Thu Oct 26 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... The National Weather Service in State College has issued a Freeze Warning, which is in effect from midnight tonight to 8 AM EDT Friday. The Frost Advisory is no longer in effect. * TEMPERATURES...Lower 30s. * TIMING...Temperatures will fall near to or just below freezing late tonight. The coldest areas will be in the rural valleys. * IMPACTS...Damage to vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect vegetation if they wish to extend the growing season. && $$ PAZ027-028-045-046-049>053-056>059-063>066-270145- /O.EXT.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/ Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 134 PM EDT Thu Oct 26 2017 ...FROST ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... * TEMPERATURES...In the upper 30s. * TIMING...Areas of frost will form first in the colder rural valleys around midnight, then expand across the Advisory area through the predawn hours. * IMPACTS...Damage to sensitive vegetation likely if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation if they wish to extend the growing season. $$
1 follow-up statement
928 WWUS71 KCTP 270114 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 914 PM EDT Thu Oct 26 2017 PAZ026-035-036-271200- /O.CON.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/ Huntingdon-Fulton-Franklin- Including the cities of Huntingdon, Mount Union, McConnellsburg, and Chambersburg 914 PM EDT Thu Oct 26 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * TEMPERATURES...Lower 30s. * TIMING...Temperatures will fall near to or just below freezing late tonight. The coldest areas will be in the rural valleys. * IMPACTS...Damage to vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect vegetation if they wish to extend the growing season. && $$ PAZ027-028-045-046-049>053-056>059-063>066-271200- /O.CON.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/ Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 914 PM EDT Thu Oct 26 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * TEMPERATURES...In the upper 30s. * TIMING...Areas of frost will form first in the colder rural valleys around midnight, then expand across the Advisory area through the predawn hours. * IMPACTS...Damage to sensitive vegetation likely if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation if they wish to extend the growing season. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Oct 26, 10:48 AM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 26, 10:48 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service State College PA 1048 AM EDT Thu Oct 26 2017 .SYNOPSIS... Seasonably cool and mainly dry weather will prevail in Central Pennsylvania through Friday, followed by a brief spell of above slightly normal temperatures on Saturday. A strong and rather slow-moving cold front will bring a widespread soaking rainfall Saturday night into early Monday as a wave with tropical origin races north along the frontal boundary. Near to below average temperatures and dry conditions will close out the month. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... Many breaks in the strato cu (and some other overlying cloud decks) now, with biggest breaks in the SE and SW. Slight SE winds at cloud levels will take some of it that way, but lots should dissipate slowly in place. Tough sky cover grids today. Have removed mentions of precip from the east, despite radar echoes there as it would have 8-10kft to drop through to make it to the ground. Prev... Extensive stratocu will continue to cover much of central PA through this morning, thanks to slow moving and sharp upper trough tracking east across the Central Appalachians. The wind and clouds factor into the mins early today, keeping mins a deg or two on the warm side of model blend guidance over most of the area. The Deepest moisture remains well east of the region today. However, there still may be just enough local upslope and dynamic lift via a few weak bands of FGEN forcing to produce light isolated light showers over the region this morning. Boundary layer temps may get just cold enough for some flurries to mix in at the very highest of elevations, especially in any brief periods of heavier precip. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/... Ridging at the surface and aloft will follow with clear to partly cloudy skies for later tonight and Friday after the llvl flow from the Glakes gets cutoff via passage of the 850 mb ridge axis and boundary layer flow backing from WNW to southwest then south. Painted in areas of frost across the entire region for late tonight and early Friday morning (and collaborated with WFOs LWX and PHI to our south and east to arrive at a Frost Advisory across much of the central counties and Susq Valley, where there has yet to be a widespread freeze). Elsewhere min temps will be quite uniform and generally in the low-mid 30s as periods of high clouds spread in from the west and thicken-up at times across the typically colder NW mtns and Laurel Highlands. A Surface ridge will build east across the region early Friday before reaching the Mid Atlantic Coast Friday afternoon. Expect dry and slightly milder weather Friday with variable amounts/thickness of primarily high clouds. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A strong frontal system will bring widespread, soaking rainfall to central PA - focused during the second half of this weekend across much of central and eastern PA. Strong dynamics aloft along with slightly above normal PWATs across the eastern half of our CWA (and even possible incorporation of tropical moisture/low pressure racing north along the front) will support a risk for heavy rainfall. The models are in decent agreement in principle for a significant system to affect the area, with differences centering around timing and complex surface low evolution/intensification near the Mid Atlantic coast. Will continue employing a blended approach of WPC/NBM QPF along with the QPF of individual operational Models - NAM/GFS and EC. This broad average provides us with a reasonable starting point for storm total rainfall amounts ending early Monday, with a large area of of 1-2 inches of rain occurring from Saturday night through Sunday night (00z Sunday- 12z Monday) with locally higher amounts of 2.5 to 3 inches likely near and to the east of the Susq's Mainstem. The parent upper trough is fcst to go negative tilt Sunday night into early Monday with the core pivoting over the area. Colder air wrapping into the backside of the system could support a rain/wet snow mix developing over the Alleghenies especially at the highest elevations. A second area to keep a close eye on for up to a few inches of slushy late night snow accumulation will be over the higher terrain of Schuylkill, Columbia, Sullivan and Tioga counties. Precip focus will shift downwind of the Great Lakes early next week, supported by a chilly mean cyclonic flow. West- southwest low level wind trajectories favor the highest POPs along the Lake Erie shoreline from extreme northwest PA into southwest NY. After a wet and chilly end to the weekend, look for seasonably cool and dry weather to close out the month for Halloween. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Most of the area still has a stratocu deck, but big breaks have developed. The strato cu will lose more coverage as there is some heating as well as a downslope in the east. Mid clouds floating around, too, on the back side of a deepening low offshore. Conditions improve later this afternoon, as weak high pressure builds eastward. Outlook... Still some mix of clouds across the area. Fri...VFR/no sig wx. Sat...VFR. Sat PM-Sun PM...Becoming MVFR/IFR in RA/low cigs. LLWS possible. Mon...MVFR cigs, mainly NW half. && .CLIMATE... Through 10/24/17, the average monthly temperature at Harrisburg is 63.4F (+8.1F) and 61.4F (+8.6F) at Williamsport. If the month were to end, these values would top 2007 and rank as the warmest October on record. The daily running mean ranks #2 warmest at both sites. Seasonably colder, near-to-below average temperatures are forecast through the end of the month. This should result in a drop from the current rankings but still retain a spot in the top 10 warmest Octobers. && .CTP WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM EDT Friday for PAZ026>028-035-036-045-046-049>053-056>059-063>066. && SYNOPSIS...Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Lambert/Gartner/Steinbugl AVIATION...Martin CLIMATE...
Hazardous weather outlook, Oct 26, 9:51 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 951 AM EDT Thu Oct 26 2017 PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-271400- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan- 951 AM EDT Thu Oct 26 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Moderate to heavy rain is expected to occur late Saturday into Sunday night. Minor flooding of small streams and creeks is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ026>028-035-036-045-046-049>053-056>059-063>066-271400- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 951 AM EDT Thu Oct 26 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Frost Advisory. Moderate to heavy rain is expected to occur late Saturday into Sunday night. Minor flooding of small streams and creeks is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 4:09 AM EDT | Frost Advisory | CTP | Adams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 14 more | 28 hr |
Nearby
Freeze Warnings in Pennsylvania, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.